Alert archive / North Carolina / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 6, 2014, 5:46 PM EDT for Ashe County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2014, 5:46 PM EDT (21:46 UTC)
- Expired
- Sep 6, 2014, 11:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 6:15 PM EDT | FLASH FLOOD | 6 Nnw Jefferson, NC | WATER FLOWING OVER A BRIDGE THAT HAS CLOSED TEABERRY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
784
WGUS51 KRNK 062146
FFWRNK
NCC009-070345-
/O.NEW.KRNK.FF.W.0020.140906T2146Z-140907T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 1145 PM EDT SATURDAY
* AT 541 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. JUST
RIVER TWO INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LANSING...
ASHLAND...
SHATLEY SPRINGS...
TROUT...
AND CLIFTON.
LOCATIONS ALONG THE NORTH FORK OF THE NEW RIVER AND TRIBUTARIES
FLOWING INTO THE NEW RIVER WILL RISE ABOVE THEIR BANKS VERY
QUICKLY. THIS INCLUDES BIG HORSE CREEK NEAR LANSING AND NAKED
CREEK NEAR ASHLAND.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174
$$
AS4 follow-up statements
737 WGUS71 KRNK 062258 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 658 PM EDT SAT SEP 6 2014 NCC009-070345- /O.CON.KRNK.FF.W.0020.000000T0000Z-140907T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE NC- 658 PM EDT SAT SEP 6 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR NORTHWESTERN ASHE COUNTY... AT 653 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. 2 TO 4 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LANSING... ASHLAND... SHATLEY SPRINGS... TROUT... AND CLIFTON. FLOODING IS EXPECTED ALONG THE NORTH FORK OF THE NEW RIVER AND THE TRIBUTARIES THAT FLOW INTO THIS RIVER. THIS INCLUDES ROCK CREEK...NAKED CREEK AND THREE TOP CREEK AROUND ASHLAND. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING... INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. && LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174 $$ AS
474 WGUS71 KRNK 062353 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 753 PM EDT SAT SEP 6 2014 NCC009-070345- /O.CON.KRNK.FF.W.0020.000000T0000Z-140907T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE NC- 753 PM EDT SAT SEP 6 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR NORTHWESTERN ASHE COUNTY... AT 748 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A LOW WATER CROSSING NEAR LANSING FLOODED DUE TO HEAVY RAIN FROM THUNDERSTORMS. 3 TO 4 INCHES OF RAIN HAVE ALREADY FALLEN. ADDITIONAL FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LANSING... ASHLAND... SHATLEY SPRINGS... TROUT... AND CLIFTON. THE NORTH FORK OF THE NEW RIVER AND TRIBUTARIES THAT FLOW INTO THE NEW RIVER WILL RISE QUICKLY. THIS INCLUDES ROCK CREEK AND ROUNDABOUT CREEK. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED AREA THROUGH 9 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY TO CROSS A FLOWING STREAM ON FOOT. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING... INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. && LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174 $$ AS
461 WGUS71 KRNK 070108 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 908 PM EDT SAT SEP 6 2014 NCC009-070345- /O.CON.KRNK.FF.W.0020.000000T0000Z-140907T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE NC- 908 PM EDT SAT SEP 6 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR NORTHWESTERN ASHE COUNTY... AT 905 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED HEAVY RAIN OVER THE WARNED AREA. 2 TO FOUR INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LANSING... ASHLAND... SHATLEY SPRINGS... TROUT... AND CLIFTON. SHARP RISES WERE OCCURRING ON THE NORTH FORK OF THE NEW RIVER AND IN THE TRIBUTARIES FLOWING INTO THIS RIVER. EVEN THOUGH THE RAIN HAS ENDED...RAPID RUNOFF AND STREAM RISES WILL CONTINUE THROUGH 11PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING... INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. && LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174 $$ AS
110 WGUS71 KRNK 070253 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1053 PM EDT SAT SEP 6 2014 NCC009-070302- /O.CAN.KRNK.FF.W.0020.000000T0000Z-140907T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE NC- 1053 PM EDT SAT SEP 6 2014 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN ASHE COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING... INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. LAT...LON 3657 8152 3653 8136 3634 8162 3641 8174 $$ AS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 5:42 PM EDT, 4 minutes earlier.
Area forecast discussion, Sep 6, 5:42 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 542 PM EDT SAT SEP 6 2014 .SYNOPSIS... A STRONG COLD FRONT WILL PUSH THROUGH OUR AREA THIS EVENING AND OVERNIGHT...HELPING TO IGNITE SCATTERED TO NUMEROUS SHOWERS AND STORMS. THIS FRONT WILL STALL SOUTH OF THE REGION THROUGH EARLY NEXT WEEK...KEEPING CLOUDS ALONG WITH THE THREAT FOR SHOWERS...BUT COOLER TEMPERATURES. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... AS OF 540 PM EDT SATURDAY... BROAD CYCLONIC UPPER LEVEL FLOW EXISTS FROM HUDSON BAY REGION OF CANADA SOUTHWARD INTO THE GREAT LAKES AND NEW ENGLAND. EMBEDDED SHORT WAVE TROF IS MOVING EAST FROM ONTARIO INTO QUEBEC WITH RIBBON OF VORTICITY TRAILING SOUTHWEST THROUGH THE GREAT LAKES AND INTO THE OHIO VALLEY. AT THE SURFACE A COLD FRONT EXTENDED FROM NEW ENGLAND...SOUTHWEST THROUGH WEST VIRGINIA AND EASTERN KY...TRAILING EVEN FARTHER WEST INTO NORTHERN TX. SURFACE HIGH PRESSURE WAS BUILDING EAST ACROSS THE UPPER MIDWEST REPLACING AREAS UPSTREAM OF THE FRONT WITH A MUCH COOLER DRIER AIRMASS...DEWPOINTS IN THE 50S. EAST AND SOUTH OF THE FRONTAL BOUNDARY THE AIRMASS WAS MORE TROPICAL LIKE WITH SURFACE DEWPOINTS IN THE LOWER 70S AND DEEPER MOISTURE PROFILES SUPPORTING PERCEPTIBLE WATER...PWAT...VALUES BETWEEN 1.6 AND 2.0 INCHES. THE SURFACE COLD FRONT IS PROGGED TO ADVANCE SOUTH AND EAST THIS EVENING...CROSSING OUR FORECAST AREA OVERNIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE. UNTIL THE FRONT CROSSES THE AREA WE WILL CONTINUE TO BASK IN THE TROPICAL AIRMASS WITH MUGGY CONDITIONS PERSISTING...DEWPOINTS REMAINING NEAR 70. ONGOING CONCERN IS FOR STORMS WITH VERY HEAVY DOWNPOURS. WITH PWATS 175 PERCENT OF NORMAL SHOWERS AND STORMS WILL BE VERY RAIN EFFICIENT. MEAN WIND IS FROM THE WEST AT ABOUT 12-15KTS...THIS SHOULD KEEP ACTIVITY MOVING ALONG...BUT POTENTIAL STILL EXISTS FOR EXCESSIVE RAINFALL IF ACTIVITY TRAINS OVER THE SAME AREA. STILL FORGOING A LARGE SCALE FLASH FLOOD WATCH...ALTHOUGH THERE WILL CERTAINLY BE CASES WHERE ISOLATED FLASH FLOODING WILL OCCUR. RAIN RATES OF 3-4 INCHES AN HOUR ARE POSSIBLE WITH THE HEAVIER RAIN CORES! EVEN THOUGH THE MAIN THREAT IS HEAVY RAIN...CAN'T RULE OUT SOME ISOLATED SEVERE WEATHER TOO. THE MORE ROBUST STORMS THIS EVENING MAY TAP INTO A BIT MORE MOMENTUM FROM THE INCREASING WINDS ALOFT. THIS WILL ALSO BE AIDED BY WATER LOADING FROM THE INTENSE RAIN CORES INCREASING POTENTIAL FOR WET MICROBURSTS...SOMETHING WE EXPERIENCED WITH A FEW OF THE STORMS THAT MOVED ACROSS THE AREA LAST TUESDAY EVENING. WILL CONTINUE TO MAINTAIN LIKELY THREAT FOR SHOWERS/STORMS WITH HEAVY RAIN THIS EVENING...WANING OVERNIGHT WITH THE LOSS OF DAYTIME HEATING. PASSAGE OF THE FRONT WILL BRING WINDS INITIALLY OUT OF THE NORTHWEST AND NORTH...THEN TREND MORE NORTHEASTERLY ON SUNDAY. HIGH PRESSURE BEHIND THE FRONT WILL BE MOVING EAST INTO NEW ENGLAND WITH A WEDGE OF STABLE AIR WORDING ITS WAY DOWN THE EAST SIDE OF THE APPALACHIANS PROMOTING THIS NORTHEASTERLY PUSH OF WIND. THE ACTUAL COLD FRONT IS FORECAST TO STALL OVER THE CAROLINAS...MERGING WITH AN AREA OF LOW PRESSURE WHICH HAS BIN SPINNING NEAR THE GEORGIA COAST FOR THE LAST COUPLE OF DAYS. FOR SUNDAY...EVEN THOUGH OUR FORECAST AREA WILL BE UNDERGOING AN AIRMASS CHANGE IN THE BOUNDARY LAYER WITH COOLER AIR ARRIVING FROM THE NORTH...WIND FLOW ALOFT IS NOT VERY CONDUCIVE FOR CLEARING WITH CLOUDS OVERRUNNING THE FRONTAL BOUNDARY TO OUR SOUTH AND KEEPING OUR FORECAST AREA MOSTLY CLOUDY. RESULT WILL BE TEMPERATURES THAT EXPERIENCE VERY LITTLE RISE ON SUNDAY...TEMPERATURES NO WARMER THAN THE 70S. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... AS OF 400 PM EDT SATURDAY... AN UNSETTLED WEATHER PATTERN EXPECTED WITH WEDGE FOR US DURING THIS PERIOD. A 1023MB SFC HIGH MOVES QUICKLY NORTHEAST AND SETS UP OVER NEW ENGLAND/SOUTHERN QUEBEC SUNDAY NIGHT WITH A FRONTAL SYSTEM WITH WAVE OF LOW PRESSURE REMAINING ALONG THE COAST...WITH INVERTED TROUGH IN EASTERN TENNESSEE. THIS WILL FAVOR A BETTER THREAT OF SHOWERS EAST OF THE BLUE RIDGE SUNDAY NIGHT OVER INTO MONDAY NIGHT...AS THE LOW PRESSURE SLIDES SLOWLY ACROSS EASTERN NORTH CAROLINA THEN OFF THE VIRGINIA COAST. PLAYED LOW TEMPERATURES SUNDAY NIGHT CLOSE TO ADJMAV WITH READINGS FROM THE UPPER 50S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT. WITH CLOUDS AND SHOWERS...LOWERED MONDAY HIGH TEMPERATURES CLOSER TO THE COOLER MOS GUIDANCE WITH VALUES FROM THE UPPER 60S IN BLUE RIDGE HIGHER TERRAIN AS WELL AS THE ALLEGHANYS TO UPPER 70S IN THE FAR WEST OUTSIDE WEDGE. IF PRECIPITATION IS MORE WIDESPREAD HIGHS MONDAY MAY NOT GET OUT OF THE 60S IN MOST LOCATIONS. THE QPF ON MONDAY IS TRICKY WITH GFS CLIPPING SOUTHEAST CORNER OF CWA WITH THE HIGHEST AMOUNTS...WHILE THE ECMWF PLACES ITS THREE INCHES MAXIMUM OFF THE COAST IN THE ATLANTIC OCEAN. SOME DRIER AIR START TO WORK IN FROM THE WEST MONDAY NIGHT INTO TUESDAY MORNING...WITH DEEP MOISTURE SHIFTING OUT TO SEA. THE GFS IS A LITTLE SLOWER WITH THE LOW AND ITS ASSOCIATED MOISTURE. LOW TEMPERATURES MONDAY NIGHT WILL GENERALLY BE IN THE UPPER 50S IN THE MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT. ALLOWED FOR SOME LIGHT POPS IN THE WEST ON TUESDAY ACROSS THE HIGHER TERRAIN. HOWEVER...TUESDAY WILL BE A DRIER DAY IN GENERAL. MODELS SHOWING ANOTHER SYSTEM MOVING INTO THE SOUTHERN PLAINS WITH UPPER SHORTWAVE SHIFTING ALONG THE NORTHERN EDGE OF THE RIDGE THAT REMAINS OVER THE GULF COAST INTO OUR REGION. TUESDAY WILL BE A LITTLE WARMER WITH FLOW WEAKENING AND TURNING MORE NORTH TO NORTHWEST. HIGHS TUESDAY WILL RANGE FROM THE MID TO UPPER 70S IN THE WEST TO AROUND 80 DEGREES IN THE SOUTHEAST. ONLY ISOLATED CONVECTION TUESDAY EVENING...OTHERWISE DRY WEATHER ANTICIPATED. LOWS TUESDAY NIGHT WILL DROP INTO THE UPPER 50S IN THE MOUNTAINS TO THE LOWER TO MID 60S IN THE PIEDMONT. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 400 PM EDT SATURDAY... A COLD FRONT SWEEPS ACROSS THE NORTHERN PLAINS WEDNESDAY WITH A SURFACE LOW TRACKING NORTHEAST TOWARDS THE GREAT LAKES. AS THIS WAVE MOVES INTO ZONAL FLOW...THE FRONTAL BOUNDARY WILL SLOW AS IT TRACKS INTO THE OHIO VALLEY WEDNESDAY AFTERNOON/EVENING. THIS WAVE WILL KEEP BULK OF THE STRONGER CONVECTION NORTH IN THE OHIO VALLEY. SPS HAS HIGHLIGHTED A RISK OF SEVERE WEATHER TO OUR NORTHWEST ACROSS THE OHIO VALLEY ON DAY 5 SEVERE WEATHER OUTLOOK. AS THIS WAVE ENTERS THE OHIO VALLEY...THE WEDGE THAT WAS OVER THE MID ATLANTIC REGION WILL BEGIN TO ERODE. IF THIS WEDGE HAS ENOUGH RAIN TO ENHANCE IT...IT MAY NOT CLEAR THE AREA UNTIL LATE WEDNESDAY NIGHT. MODELS ARE PUSHING A COLD FRONT INTO THE AREA THURSDAY AND ACROSS THE REGION THURSDAY NIGHT. AS IN THE CASE WITH THE FRONT EARLY IN THE WEEK...DOES THIS FRONT CLEAR THE FORECAST AREA OR DOES IT STALL IN THE VICINITY. THE MOVEMENT OF THE FRONT INTO ZONAL FLOW...INDICATES THE POSSIBILITIES OF A SLOWER ARRIVAL (FRIDAY AND/OR SATURDAY) OR HAVING THE FRONT STALL OVER THE REGION IS HIGH. SINCE THIS IS POSSIBLE...WILL KEEP CHANCE POPS IN FOR FRIDAY. HELD ON TO THE ISOLATED TO SCATTERED CONVECTION ON SATURDAY AS SUPPORTED BY HPCGUIDE AND SUPERBLEND. HOWEVER...THE GFS IS HINTING AT DRIER AIR PUSHING IN. MOST OF THE EXTENDED MODELS PAINT A DRY SUNDAY. WARMING TREND FROM WEDNESDAY INTO THURSDAY...THEN COOLING TREND FOR FRIDAY INTO SUNDAY. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... AS OF 200 PM EDT SATURDAY... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH 10PM THIS EVENING AS A COLD FRONT SLOWLY CROSSES THE MOUNTAINS. INTENSE RAIN CORES WITH RAIN RATES OF 2-4 INCHES/HR ANITICIPATED RESULTING IN WATER LOADING AND LOCALIZED STRONG DOWNDRAFTS. POTENTIAL EXISTS FOR WET MICROBURST WINDS VCNTY OF STRONGEST STORMS. PASSAGE OF FRONT LATER TONIGHT WILL BRIND A WIND SHIFT...WINDS BECOMING NORTHERLY...THEN NORTHEASTERLY BEHIND THE FRONT FOR SUNDAY. NOT CONFIDENT AS TO HOW MUCH FOG/STRATUS WILL FORM TONIGHT NOR HOW LONG IT WILL LINGER SUNDAY...BUT MODELS ARE SUGGESTING WIDESPREAD IFR CONDITIONS WILL DEVELOP LATE TONIGH AND SUNDAY PER LINGERING LOW LEVEL MOISTURE AND POTENTIAL FOR THIS MOISTURE TO GET ENHANCED BY THE DEVELOPING NORTHEASTERLY WIND AND WEDGE OF STABLE AIR DEVELOPING OVER AND EAST OF THE MOUNTAINS SUNDAY. THE FRONT IS FORECAST TO STALL JUST SOUTH OF THE AREA SUNDAY AND MONDAY...MAINTAINING CLOUD COVER AS WELL AS A THREAT FOR SHOWERS. MEANWHILE LOW PRESSURE MOVING ALONG THE SOUTHEAST COAST WILL KEEP OUR WINDS NE. THIS LOW IS PROGGED TO MOVE NORTHEAST ALONG THE COAST MONDAY...MOVING OUT TO SEA BY LATE TUESDAY. UNTIL THIS AREA OF LOW PRESSURE MOVES WELL OFF SHORE THE EXPECTATION IS FOR LINGERING LOW LEVEL CLOUDINESS. AFTER TUESDAY A RETURN TO SUMMER-LIKE CONDITIONS CAN BE EXPECTED WITH DIURNAL SHOWERS AND STORMS. LATE NIGHT FOG IS ALSO LIKELY IN THE MOUNTAIN VALLEYS. NEXT COLD FRONT IS FORECAST TO MOVE ACROSS THE MIDWEST AND OHIO VALLEY WEDNESDAY WITH STRONG AREA OF LOW PRESSURE MOVING INTO THE GREAT LAKES IMPACTING ROUTES THROUGH DTX- ORD-MSP. THIS FRONT SHOULD REACH THE MID ATLANTIC REGION IN THE THURSDAY/FRIDAY TIME FRAME. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...NF/PM SHORT TERM...KK LONG TERM...KK AVIATION...PM
Hazardous weather outlook, Sep 6, 4:15 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EDT SAT SEP 6 2014 NCZ003>006-019-020-VAZ032>035-043>047-058-059-070930- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 415 AM EDT SAT SEP 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-070930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 415 AM EDT SAT SEP 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THIS EVENING ALONG A COLD FRONT THAT WILL MOVE THROUGH THE REGION. TORRENTIAL RAINFALL AND ISOLATED DAMAGING WIND GUSTS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. THE RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 6, 1:01 PM EDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 101 PM EDT SAT SEP 6 2014 VAZ044-058-061800- HALIFAX VA-PITTSYLVANIA VA- 101 PM EDT SAT SEP 6 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA... EAST CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 200 PM EDT * AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR CHATHAM...MOVING TO THE EAST AT 10 MPH. * VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... INGRAM... CHATHAM... MT AIRY... GRETNA... AND RIDGEWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3670 7910 3677 7950 3697 7943 3697 7907 TIME...MOT...LOC 1700Z 275DEG 9KT 3686 7940 MBS
Special weather statement, Sep 6, 1:06 PM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT SAT SEP 6 2014
VAZ017-032-033-043-061800-
FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA-
106 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
EAST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 200 PM EDT
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR ENDICOTT
TO NEAR BUFFALO RIDGE...MOVING TO THE EAST AT 5 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
BASSETT...
FERRUM...
WOOLWINE...
AND OAK LEVEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3668 8031 3695 8028 3702 7983 3680 7991
3664 7998
TIME...MOT...LOC 1704Z 272DEG 5KT 3690 8015 3680 8018 3670 8021
MBSSpecial weather statement, Sep 6, 1:58 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SAT SEP 6 2014
VAZ017-032-033-043-061900-
FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA-
158 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 300 PM EDT
* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR
MARTINSVILLE CITY TO NEAR BASSETT TO NEAR CHARITY TO NEAR
WOOLWINE. THESE STORMS WERE NEARLY STATIONARY.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
BASSETT...
WOOLWINE...
COLLINSVILLE...
AND FIGSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3666 8011 3674 8042 3688 8039 3690 8014
3686 7996 3675 7969 3664 7977 3664 7993
TIME...MOT...LOC 1756Z 354DEG 1KT 3670 7983 3679 7995 3680 8013 3681
8030
MBSSpecial weather statement, Sep 6, 2:24 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT SAT SEP 6 2014 VAZ015-061900- GRAYSON VA- 224 PM EDT SAT SEP 6 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 300 PM EDT * AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR VOLNEY...MOVING TO THE EAST AT 5 MPH. * HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... TROUTDALE... MOUTH OF WILSON... RUGBY... AND VOLNEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3658 8148 3669 8150 3673 8134 3658 8129 TIME...MOT...LOC 1822Z 254DEG 5KT 3664 8141 16
Special weather statement, Sep 6, 3:14 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT SEP 6 2014
NCZ004-005-VAZ032-043-062000-
ROCKINGHAM NC-STOKES NC-HENRY VA-PATRICK VA-
314 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 400 PM EDT
* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING SLOW MOVING THUNDERSTORMS ACROSS SOUTHERN HENRY AND
PATRICK COUNTIES. THESE STORMS WERE MOVING TO THE SOUTHEAST AT 5
MPH.
* THESE STORMS ARE PRODUCING VERY HEAVY RAIN AT RATES OF 1 TO 2
INCHES PER HOUR...WHICH WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
SPENCER...
RIDGEWAY...
SANDY RIDGE...
AND MARTINSVILLE AIRPORT.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY.
DO NOT DRIVE YOUR CAR OVER ROADWAYS THAT HAVE BECOME COVERED WITH
WATER. WHEN ENCOUNTERING HEAVY DOWNPOURS...DRIVE SLOWLY TO AVOID
HYDRO PLANING.
LAT...LON 3657 8025 3674 7983 3658 7970 3658 7971
3654 7971 3640 8013
TIME...MOT...LOC 1909Z 336DEG 3KT 3663 7977 3648 8010
16Special weather statement, Sep 6, 4:51 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT SAT SEP 6 2014
NCZ002-003-019-062130-
SURRY NC-ALLEGHANY NC-WILKES NC-
451 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 530 PM EDT
* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ABSHERS...MOVING TO THE NORTHEAST AT 20
MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN PARK...
TRAPHILL...
LOW GAP...
BARRETT...
AND STATE ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3628 8113 3645 8122 3656 8085 3656 8082
3628 8069
TIME...MOT...LOC 2047Z 247DEG 16KT 3640 8110
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 4:51 PM EDT | Special Weather Statement | RNK | Alleghany | 39 min |
| Sep 6, 6:48 PM EDT | Special Weather Statement | RNK | Yadkin | 42 min |
Nearby
Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.